A new kind of overdose is showing up among Vancouver drug users and it’s challenging front-line overdose prevention workers trying to save lives.
Toxicology reports are revealing a different drug being mixed with fentanyl and other street drugs, which are already adulterated with ever more bizarre and dangerous fillers, according to Dr. Keith Ahamad, an addiction expert.
The unusual chemical — similar to drugs prescribed in Canada for anxiety — is showing up in urine tests, according to health officials.
A few months ago, Ahamad says he began getting panicked messages from confused colleagues about overdose victims who were not reviving when given overdose antidotes.
The head of Vancouver Coastal Health’s Addiction program says he’s seen the phenomenon himself in the emergency room at St. Paul’s Hospital, and front-line overdose prevention workers notice the same problem at various overdose prevention sites.
When they try to revive somebody who is overdosing, health workers use naloxone, a drug that counteracts opioids.
Naloxone or Narcan usually have quite a dramatic effect.
‘With Narcan they usually pop up’
But in these cases, Ahamad says users remain sleepy or stay unconscious for hours.
Sarah Blyth of the Overdose Protection Society says it’s jarring to see.
“With Narcan they would just pop up. But the way the benzos work, they just remain more sedated almost unconscious — just more traumatizing for all of us, I’ll tell you that,” she said.
Ahamad says the drug that’s causing this is similar to medications used for anxiety, sleep disorders and depression and it’s showing up in urine drug screens.
It’s used as a filler or additive, and makes any overdose more dangerous.
Toxicology tests have revealed that the new additive is etizolam which is a benzodiazepine-like analogue, often called a benzo.
Etizolam is described as having 10 times the potency of Valium and isn’t approved for sale in North America.
It is prescribed in India, Italy and Japan to treat panic attacks and insomnia.
Benzodiazepines also create a high, but can be dangerous when combined with other drugs.
Benzos work on a different pathway in the user’s brains, so the naloxone has a reduced effect and the person’s breathing is even more depressed than it would be with an opioid alone, said Ahamad.
“So there’s a total panic around the potential for increased death and harms associated with that additive,” he said.
“People are not really waking up after the Narcan is used for the overdose.”
The new additive also puts users at risk of becoming tolerant of — and chemically dependent on — benzos.
This worsens their overall health and creates challenges as they would now go through withdrawal for a variety of substances — and face even more significant challenges trying to detoxify.
Intense withdrawal can also bring on deadly seizures.
More risk of death toll
And the opioid crisis has already taken a macabre toll.
This month, the Public Health Agency of Canada (PHAC) said that more than 10,300 Canadians have lost their lives to opioid overdoses between January 2016 and September 2018.
Last year, B.C. lost 1,155 people — more than any other province.
The sheer numbers of dead — mostly young people — has created a backlog of toxicology reports, said Ahamad.
“The morgues are full and they’ve had to rent cooling trucks to store bodies. These are all very young people,” he said.
Fentanyl user are often exposed to a mix of fillers as synthetics have taken over the previous heroine market.
While etizolam — a benzo— has not been found by Vancouver police, 120 grams turned up in Alberta in 2017, according to the RMCP.
Adding to the risk, police are seeing a resurgence of carfentanil, which is a potent animal tranquilizer.
“It’s totally insane. We are literally chasing our tails here with the drug supply. It’s impossible to keep up. Weird and unusual and dangerous things will continue to creep into the drug supply,” said Ahamad.